Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Charleston, SC

June 2, 2018Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 2018, 2:27 PM EDT for Liberty County, Long County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 2:27 PM EDT (18:27 UTC)
Expired
Jun 2, 2018, 3:30 PM EDT
In force
63 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 130 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 1:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1860 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS52 KCHS 021827
SVRCHS
GAC179-183-021930-
/O.NEW.KCHS.SV.W.0015.180602T1827Z-180602T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
227 PM EDT SAT JUN 2 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Liberty County in southeastern Georgia...
  Long County in southeastern Georgia...

* Until 330 PM EDT.

* At 227 PM EDT, a severe thunderstorm was located 10 miles northwest
  of Ludowici, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Hinesville, Ludowici, Tibet, Walthourville, Riceboro, Allenhurst,
  Gumbranch and Gum Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3161 8177
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3191 8187 3174 8144 3155 8162 3154 8166
TIME...MOT...LOC 1827Z 304DEG 18KT 3178 8190 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
337 
WWUS52 KCHS 021842
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
242 PM EDT SAT JUN 2 2018

GAC179-021851-
/O.CAN.KCHS.SV.W.0015.000000T0000Z-180602T1930Z/
Liberty GA-
242 PM EDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3155 8169 3158 8170 3161 8174 3162 8177
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3187 8183 3169 8150 3155 8162 3154 8166
TIME...MOT...LOC 1841Z 304DEG 18KT 3174 8183 

$$

GAC183-021930-
/O.CON.KCHS.SV.W.0015.000000T0000Z-180602T1930Z/
Long GA-
242 PM EDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LONG COUNTY...

At 241 PM EDT, a severe thunderstorm was located near Ludowici,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Ludowici, Tibet, Walthourville and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3162 8177
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3187 8183 3169 8150 3155 8162 3154 8166
TIME...MOT...LOC 1841Z 304DEG 18KT 3174 8183 

HAIL...1.00IN
WIND...60MPH
 
$$
451 
WWUS52 KCHS 021854
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
254 PM EDT SAT JUN 2 2018

GAC183-021930-
/O.CON.KCHS.SV.W.0015.000000T0000Z-180602T1930Z/
Long GA-
254 PM EDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LONG COUNTY...

At 254 PM EDT, severe thunderstorms were located along a line
extending from near Ludowici to 12 miles north of Jesup, moving east
at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Ludowici, Tibet, Walthourville and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3162 8177
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3187 8183 3169 8150 3155 8162 3154 8166
TIME...MOT...LOC 1854Z 285DEG 16KT 3173 8172 3177 8195 

HAIL...0.75IN
WIND...60MPH
 
$$
420 
WWUS52 KCHS 021915
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
315 PM EDT SAT JUN 2 2018

GAC183-021930-
/O.CON.KCHS.SV.W.0015.000000T0000Z-180602T1930Z/
Long GA-
315 PM EDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LONG COUNTY...

At 314 PM EDT, severe thunderstorms were located along a line
extending from near Tibet to 6 miles west of Ludowici, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Ludowici, Tibet, Walthourville and Donald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3162 8177
      3166 8180 3165 8182 3167 8185 3171 8188
      3173 8191 3175 8191 3176 8195 3179 8195
      3185 8179 3169 8150 3155 8162 3154 8166
TIME...MOT...LOC 1914Z 303DEG 17KT 3168 8164 3171 8185 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:17 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 2, 2:17 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
217 PM EDT Sat Jun 2 2018

.SYNOPSIS...
A warm and humid air mass will linger across the region through
the rest of this weekend. A cold front is forecast to sweep
across southeast South Carolina and Georgia late Sunday night
into Monday morning. In the wake of the front, a drier air mass
is expected to build across the Southeast U.S. through early
next week. During the mid to late week, conditions are expected
to see gradual increases in deep moisture.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
There is a Severe Thunderstorm Watch in effect for some of our
GA counties until 8 PM this evening.

Radar shows scattered showers and thunderstorms developing
across our area with more storms approaching from the west.
Water vapor imager indicates a pretty good disturbance starting
to move over the area, which is helping to intiate the
convection. The sea breeze has remained pinned along the coast,
but it could trend inland a little into this evening. CAM's
continue pointing to the highest risk for severe weather across
Southeast Georgia over the next few hours. The forecast reflects
this thinking.

MLCAPES ~2,000 J/kg are located here along with plenty of
moisture in the form of PWATs >1.5". But shear remains the
limiting factor with 0-6km bulk shear 15-25 kt. DCAPEs are good
at 1,000-1,200 J/kg. Hence the main risk is damaging winds with
maybe some hail.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Tonight: Convection will gradually wind down and push off the
lower South Carolina coast during the evening hours. The speed
in which this occurs will be dependent on how organized
afternoon convection can become. Rain chances will diminish
through the night and debris cloudiness will steadily thin with
time. Could see some shallow ground fog and stratus develop
where winds drop off enough, but this is not expected to be
significant. Lows will range from the lower 70s inland to the
mid 70s at the beaches, but rain-cooled air could push lows down
even further.

Sunday: Short range guidance indicates that a mid level low is
forecast to pivot over the DelMarVa area as the negatively trough
axis extends south across the western Atlantic. The center of a 595
DM ridge will remain over the Rio Grande Valley. This pattern will
result in northwest low to mid level flow across the forecast area.
By late afternoon, the sfc cold front is expected to reach the
southern Appalachians. Broad downsloping flow will likely continue
to remain across the CWA through the daylight hours. In fact,
several model solutions generate little to no convection through the
Sunday period. I will indicate dry conditions during the morning,
then gradual increasing PoPs to low Chc by late in the afternoon. It
certainly appears that the greatest coverage of showers and
thunderstorms will occur during the evening hours. By the evening, a
broad pre-frontal sfc trough will develop ahead of the cold front.
The sfc moisture convergence along and ahead of the cold front
should yield scattered showers and thunderstorms. Coverage will
decrease from west to east late Sunday night as the cold front moves
across the forecast area. High temperatures are forecast to range
from the mid 90s across SE GA to the low 90s along the SC coast. Low
temperatures should range from near 70 inland to the mid 70s across
the coastal counties.

Monday and Tuesday: The center of broad high pressure will build
from the Great Plains to the across the Deep South. Sfc dewpoints
are expected to fall into the low 60s inland to upper 60s along the
coast on Monday, generally 1-2 degrees lower on Tuesday. Forecast
soundings indicate that CAPE will exist above a H7 inversion, but
will likely remain capped by 5-15 J/kg of CIN. PoPs on both days
will be limited to less than 15 percent. Temperatures are forecast
to range between 1-2 degrees warmer than normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A broad trough will ripple over the region Wednesday through the
rest of the work week. GFS indicates that a S/W will amplify over
the southern Appalachians on Saturday. At the sfc, weak return flow
should supply the region with gradual increases in moisture and
instability. I will forecast diurnal SCHC PoPs through the late work
week. However, chances are expected to increase on Saturday as a
weak warm front lifts across the forecast area. High temperatures on
Saturday will feature near 90s across SE GA.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KCHS: Mainly VFR. Synoptic models keep the worst of the
convective coverage south of the terminal over the next few
hours. However, hi-res models indicate some of these storms will
migrate north and impact the terminal. Given the uncertainty at
this point, we opted for VCTS from 20-00Z to cover this. When
radar trends become more defined, we will amend to add a TEMPO
if neccessary. Any direct impacts would lead to brief IFR,
gusty winds, and maybe even some small hail. Later this evening,
conditions improve and VFR will prevail.

KSAV: Showers and thunderstorms are expected to impact the
terminal over the upcoming hours. Both radar trends and hi-res
models have the worst conditions from roughly 20-23Z. This is
when we have a TEMPO for IFR, mainly due to visibilities in
+TSRA. Gusty winds are also possible. VCTS is possible until
about 00Z, but we will wait for better radar trends to adjust
this end time in the TAF. Conditions will quickly improve this
evening, with VFR prevailing.

Extended Aviation Outlook: Mainly VFR conditions expected through
late next week. A brief period of fog or ground fog is possible
during the pre-dawn hours each morning, especially Tuesday and
Wednesday.

&&

.MARINE...
Rest of today: There is a Severe Thunderstorms Watch for the GA
waters out 20 nm until 8 PM this evening. Thunderstorms will
produce gusty winds exceeding 34 kt with maybe even some small
hail. Elsewhere, outside of the watch box, strong storms are
expected and a few severe storms remain possible until this
evening, especially around the sea breeze. Outside of the
storms further to the nortSouth to southwest winds will persist
through the period.

Tonight: Thunderstorms will dissipate across the waters. Expect
SW winds 10-15 kt to prevail with seas 2-4 ft.

Sunday through Wednesday: Winds will remain from the SSW on
Sunday as a cold front approaches the region from the west.
Scattered showers and thunderstorms are forecast to develop
across the marine zones, especially during Sunday evening. Wave
heights are forecast to range from 2-3 feet within 20 NM to 3-4
feet beyond 20 NM. The cold front is expected to sweep across
the region late Sunday night into Monday morning, resulting in
winds to shift from the NW on Monday. Broad high pressure will
slide across the region through Thursday, providing the region
with light winds and waves between 1-2 feet. On Friday, steady
east winds are forecast to develop across the marine zones,
speeds around 10 kts. Seas are expected to range around 1 foot
along the coast to around 2 feet at 10 Nm and beyond.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 2, 1:24 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
124 PM EDT Sat Jun 2 2018

AMZ330-350-352-374-GAZ087-088-SCZ040-042>045-047>052-031730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
124 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Showers and thunderstorms impact Southeast South
Carolina into this evening. A few of these thunderstorms could
become severe with large hail and damaging winds. In addition to
severe weather, there will be a risk for locally heavy rainfall
capable of producing minor flooding of low lying and poor drainage
areas and frequent cloud to ground lightning. For mariners,
thunderstorms could produce winds in excess of 35 kt, hail, frequent
cloud to water lightning and visibilities of 1 NM or less in heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ354-GAZ099>101-114>119-137>141-031730-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Candler-Bulloch-Effingham-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
124 PM EDT Sat Jun 2 2018

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 2:06 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
206 PM EDT SAT JUN 2 2018

GAZ114-137-021845-
Tattnall-Long-
206 PM EDT SAT JUN 2 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 205 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, or 15 miles northeast of
Surrency, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Glennville and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3201 8195 3200 8181 3198 8180 3197 8174
      3187 8176 3181 8169 3179 8165 3171 8162
      3176 8195 3179 8195 3178 8198 3182 8202
      3181 8203 3183 8206
TIME...MOT...LOC 1805Z 264DEG 18KT 3185 8198

MTE

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:07 PM EDTSpecial Weather StatementCHSCandler, Screven23 min
Jun 1, 8:33 PM EDTSpecial Weather StatementCHSBulloch, Effingham, Evans42 min
Jun 2, 6:38 AM EDTRiver Flood WarningCHSTattnall, Toombs4 days
Jun 2, 2:06 PM EDTSpecial Weather StatementCHSLong39 min
Jun 2, 3:29 PM EDTSpecial Weather StatementCHSMcIntosh46 min
Jun 2, 3:41 PM EDTSpecial Weather StatementCHSScreven49 min
Jun 2, 3:54 PM EDTSevere Thunderstorm WarningCHSEffingham, Screven43 min
Jun 2, 4:14 PM EDTSpecial Weather StatementCHSBryan, Chatham46 min
Jun 2, 4:36 PM EDTSpecial Weather StatementCHSEffingham39 min
Jun 2, 4:46 PM EDTSevere Thunderstorm WarningCHSEffingham46 min
Jun 2, 4:59 PM EDTSpecial Weather StatementCHSChatham31 min
Jun 2, 7:40 PM EDTRiver Flood WarningCHSBryan, Bulloch, Chatham, Effingham7 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.